Alert archive / Wyoming / Tornado Warnings in 2008
Tornado Warning 15, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at May 23, 2008, 2:00 PM MDT for Laramie County, Wyoming. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2008, 2:00 PM MDT (20:00 UTC)
- Expired
- May 23, 2008, 2:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 9 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 2:09 PM MDT | HAIL 1.25 | 11 Se Cheyenne, WY | AT WATER TREATMENT PLANT |
| May 23, 2:10 PM MDT | HAIL 1 | 5 Se Cheyenne, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 12:52 PM MST | Tornado Watch | SPC | 146 days |
| May 23, 12:41 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KCYS 232000 TORCYS WYC021-232045- /O.NEW.KCYS.TO.W.0015.080523T2000Z-080523T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 200 PM MDT FRI MAY 23 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * TORNADO WARNING FOR... CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING... THIS INCLUDES THE CITY OF CHEYENNE... * UNTIL 245 PM MDT * AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES SOUTHEAST OF CHEYENNE...MOVING NORTH AT 37 MPH. * THE TORNADO WILL BE NEAR... CHEYENNE BY 210 PM... NORTH CHEYENNE BY 220 PM... WHITAKER BY 240 PM... MOVE INTO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4100 10474 4141 10491 4146 10462 4100 10451 TIME...MOT...LOC 2000Z 167DEG 32KT 4107 10465 $$ SOWKO
3 follow-up statements
000 WWUS55 KCYS 232012 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 211 PM MDT FRI MAY 23 2008 WYC021-232045- /O.CON.KCYS.TO.W.0015.000000T0000Z-080523T2045Z/ LARAMIE WY- 211 PM MDT FRI MAY 23 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR CENTRAL LARAMIE COUNTY... AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR I-80 MM 370...OR 7 MILES EAST OF CHEYENNE...MOVING NORTH AT 37 MPH. THE TORNADO WILL BE NEAR... NORTH CHEYENNE BY 220 PM... HWY 85 AT LODGEPOLE CREEK BY 225 PM... HWY 85 AT COUNTY ROAD 222...HWY 85 MM 32 AND I-25 MM 21 BY 230 PM... WHITAKER BY 240 PM... FUNNEL CLOUDS HAVE BEEN OBSERVED. IN ADDITION...EXPECT HAIL UP TO THE SIZE OF GOLF BALLS WITH THIS STORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4100 10474 4141 10491 4146 10462 4100 10451 TIME...MOT...LOC 2011Z 167DEG 32KT 4117 10468 $$ SOWKO
000 WWUS55 KCYS 232022 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 219 PM MDT FRI MAY 23 2008 WYC021-232045- /O.CON.KCYS.TO.W.0015.000000T0000Z-080523T2045Z/ LARAMIE WY- 219 PM MDT FRI MAY 23 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR CENTRAL LARAMIE COUNTY... AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR I-80 MM 370...OR 8 MILES EAST OF CHEYENNE...MOVING NORTH AT 37 MPH. THE TORNADO WILL BE NEAR... HWY 85 AT LODGEPOLE CREEK BY 230 PM... HWY 85 AT COUNTY ROAD 222 AND HWY 85 MM 32 BY 235 PM... WHITAKER BY 245 PM... THIS STORM HAS MOVED NORTH AND EAST OF CHEYENNE...SO CHEYENNE WILL NOT SEE IMMINENT TORNADO ACTIVITY. IN ADDITION...THIS STORM WILL CONTAIN HAIL TO THE SIZE OF GOLF BALLS ANS WIND GUSTS TO 60 MPH. TAKE COVER IF YOU ARE IN THE PATH OF THIS STORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4108 10472 4141 10491 4146 10462 4110 10455 TIME...MOT...LOC 2019Z 167DEG 32KT 4120 10465 $$ SOWKO
000 WWUS55 KCYS 232041 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 240 PM MDT FRI MAY 23 2008 WYC021-232050- /O.EXP.KCYS.TO.W.0015.000000T0000Z-080523T2045Z/ LARAMIE WY- 240 PM MDT FRI MAY 23 2008 ...THE TORNADO WARNING FOR CENTRAL LARAMIE COUNTY WILL EXPIRE AT 245 PM MDT... ALTHOUGH THE TORNADO WARNING WILL BE ALLOWED TO EXPIRE...THE STORM REMAINS SEVERE AND A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4108 10472 4141 10491 4146 10462 4110 10455 TIME...MOT...LOC 2040Z 167DEG 32KT 4138 10471 $$ SOWKO
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at May 23, 3:11 AM MDT, 10 hours 49 minutes earlier.
Area forecast discussion, May 23, 3:11 AM MDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 311 AM MDT FRI MAY 23 2008 .SHORT TERM...TODAY THRU SATURDAY NIGHT... OVERALL PATTERN HAS NOT CHANGED MUCH FROM YESTERDAY WITH STRONG UPPER LOW HOLDING OVER THE WRN CONUS WITH UPPER IMPULSES AND SPEED MAXES EJECTING NORTHWARD OVER THE ROCKY MTNS AND ADJACENT HIGH PLAINS LIKELY TO PRODUCE ANOTHER ROUND OF TSTRMS TODAY...WITH SOME STORMS LIKELY SEVERE AGAIN PRIMARILY OVER THE SRN NEB PANHANDLE WHERE SFC BOUNDARY WILL EXIST EAST OF SFC LOW WHICH SHOULD BE SOMEWHERE OVER EXTREME NE COLORADO. WILL HAVE TO WATCH AREAS THAT RECEIVED HEAVY RAINS FROM YESTERDAYS CONVECTION FOR POTENTIAL FLOODING PROBLEMS IF MORE HEAVY RAINS MOVE ACROSS THOSE SAME AREAS. ACTIVITY WILL DECREASE THIS EVENING AS SIG PIECE OF UPPER LOW BREAKS OFF AND LIFTS INTO THE NORTHERN HIGH PLAINS ALONG WITH SFC LOW AND ALLOWS SFC BOUNDARY TO PUSH EAST. EXPECT LESS ACTIVITY SATURDAY AS CWA BASICALLY WILL BE IN BETWEEN THE TWO UPPER LOWS WITH SOME DRIER AIR AND LESS INSTABILITY SPREADING OVER THE REGION. WILL STILL MAINTAIN LOW POPS OVER THE CWA AS MID LEVELS OF THE ATMOSPHERE WILL STILL BE RATHER COOL BUT SEVERE POTENTIAL WILL BE FURTHER EAST. .LONG TERM...SUNDAY THROUGH THURSDAY. AN UPPER LEVEL LOW IS FORECAST...WITH FAIRLY GOOD MODEL AGREEMENT...TO MOVE SOUTH OVER HUDSON BAY BY SUNDAY AND THIS FEATURE SHOULD BE THE TRIGGER TO BREAK DOWN THE OMEGA BLOCKING PATTERN IN PLACE ACROSS THE CONTINENTAL UNITED STATES. EVEN AS THE UPPER TROUGH OVER THE WEST OPENS UP...JET ENERGY WILL CONTINUE TO BRING SHORT-WAVE DISTURBANCES ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE AND THEREFORE HAVE INCREASED PRECIPITATION CHANCES OVER MUCH OF THE AREA CLOSER TO CLIMATOLOGICAL VALUES. TEMPERATURES WILL BE GENERALLY WITHIN 5 TO 8 DEGREES OF NORMAL VALUES THROUGH THE PERIOD...WITH MID 60S TO MID 70S FOR EXPECTED AFTERNOON HIGHS. && .AVIATION... MAINLY MVFR/LOCAL IFR CONDITIONS OVR MUCH OF THE SE WY PLAINS INTO THE NEB PANHANDLE TODAY DUE TO LOW CIGS WITH IMPROVING CONDITIONS TONIGHT. SHOWERS AND TSTRMS INCRG TODAY THEN GRADUALLY DIMINISHING TONIGHT. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...FLOOD WATCH UNTIL 6 PM FRIDAY FOR WYZ061-WYZ063. NE...NONE. && SHORT TERM/AVIATION...RE LONG TERM....SJC
Hazardous weather outlook, May 23, 10:20 AM MDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1020 AM MDT FRI MAY 23 2008 NEZ001>003-019>021-054-055-WYZ059>070-241145- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1020 AM MDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON. SOME THUNDERSTORMS ARE EXPECTED TO BE SEVERE OVER THE NEBRASKA PANHANDLE...WITH A SLIGHT RISK OF SEVERE STORMS EAST OF THE LARAMIE RANGE IN WYOMING. THE MAIN THREAT WITH THE STORMS WILL BE LARGE HAIL...WITH A TORNADO POSSIBLE IN THE NEBRASKA PANHANDLE. A FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF PLATTE COUNTY WYOMING THROUGH FRIDAY AS ADDITIONAL RAINFALL AND EXISTING HIGH WATER LEVELS WILL PRODUCE CONTINUED FLOODING OVER PORTIONS OF THE COUNTY. ANOTHER FLOOD WARNING REMAINS IN EFFECT FOR THE LITTLE SNAKE RIVER IN FAR SOUTHWEST CARBON COUNTY THROUGH 300 PM MDT TODAY. THE FLOOD WATCH CONTINUES FOR CENTRAL AND SOUTHERN PARTS OF CARBON COUNTY THROUGH FRIDAY. THERE IS A CONCERN THAT ADDITIONAL SHOWERS DURING THAT TIME COULD CAUSE SOME RIVERS AND STREAMS ALREADY SWOLLEN WITH SNOW MELT RUNOFF TO FLOOD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY AS DISTURBANCES MOVE THROUGH THE UPPER LEVEL TROUGH TO THE WEST ALONG THE PACIFIC COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY IN THE NEBRASKA PANHANDLE AND EXTREME SOUTHEAST WYOMING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, May 23, 1:43 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
143 PM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 5 NE CHEYENNE 41.20N 104.72W
05/23/2008 M0.88 INCH LARAMIE WY TRAINED SPOTTER
0127 PM HAIL 7 NE CHEYENNE 41.22N 104.70W
05/23/2008 M0.50 INCH LARAMIE WY TRAINED SPOTTER
0132 PM HAIL 3 SE CHEYENNE 41.11N 104.75W
05/23/2008 M0.88 INCH LARAMIE WY TRAINED SPOTTER
0133 PM HAIL 2 SE CHEYENNE 41.12N 104.76W
05/23/2008 E0.25 INCH LARAMIE WY PUBLIC
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:58 PM MDT | Tornado Warning | CYS | Laramie | 32 min |
| May 22, 8:28 PM MDT | Tornado Warning | CYS | Laramie | 32 min |
| May 22, 9:06 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 39 min |
| May 22, 10:56 PM MDT | Areal Flood Warning | CYS | Platte | 18 hr |
| May 23, 1:28 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 47 min |
| May 23, 2:34 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 26 min |
| May 23, 2:39 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 37 min |
| May 23, 3:14 PM MDT | Tornado Warning | CYS | Laramie | 28 min |
| May 23, 3:22 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 53 min |
| May 23, 3:40 PM MDT | Tornado Warning | CYS | Laramie, Platte | 50 min |
| May 23, 4:05 PM MDT | Tornado Warning | CYS | Platte | 25 min |
| May 23, 4:23 PM MDT | Tornado Warning | CYS | Laramie | 52 min |
| May 23, 4:25 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 65 min |
| May 23, 4:30 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 45 min |
| May 23, 5:07 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 53 min |
| May 23, 5:10 PM MDT | Areal Flood Warning | CYS | Converse, Goshen, Niobrara, Platte | 2 hr |
| May 23, 5:21 PM MDT | Tornado Warning | CYS | Platte | 24 min |
| May 23, 5:40 PM MDT | Tornado Warning | CYS | Goshen | 19 min |
| May 23, 5:45 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 13 min |
| May 23, 5:53 PM MDT | Tornado Warning | CYS | Platte | 13 min |
Nearby
Tornado Warnings in Wyoming, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.